Alert archive / North Carolina / Tornado Warnings in 2019

Tornado Warning 47, NWS Wilmington, NC

September 9, 2019Brunswick County, New Hanover County, Pender County, North Carolina

NWS Wilmington, NC issued this tornado warning at Sep 9, 2019, 5:51 PM EDT for Brunswick County, New Hanover County, Pender County, North Carolina. It was in force for 24 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 9, 2019, 5:51 PM EDT (21:51 UTC)
Expired
Sep 9, 2019, 6:15 PM EDT
In force
24 min
Issued by
NWS Wilmington, NC
Area
Storm-based polygon
Tornado
Radar indicated
Hail
0.75 in

Counties Brunswick County, NC, New Hanover County, NC, Pender County, NC

The radar

The Wilmington radar (KLTX), 57 km from the middle of the area, began a volume at 21:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 9, 5:56 PM EDTHAIL 0.72 Ssw Rocky Point, NC
Sep 9, 6:19 PM EDTHAIL 0.71 Se Wrightsboro, NCPEA TO DIME SIZED HAIL AT NWS OFFICE IN WILMINGTON.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Newport, NC (KMHX), launched 12:00Z, 9.9 hours before the alert went out and 110 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Newport, NC at 12:00Z on 2019-09-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1636 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Newport, NC at 12:00Z on 2019-09-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 45 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1636 J/kg
Mixed-layer CIN
-54 J/kg
Mixed-layer LCL
842 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
45 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.6

Open this sounding in Storm Lab

The text

As transmitted.

230 
WFUS52 KILM 092151
TORILM
NCC019-129-141-092215-
/O.NEW.KILM.TO.W.0047.190909T2151Z-190909T2215Z/

BULLETIN - EAS ACTIVATION REQUESTED
Tornado Warning
National Weather Service Wilmington NC
551 PM EDT Mon Sep 9 2019

The National Weather Service in Wilmington has issued a

* Tornado Warning for...
  New Hanover County in southeastern North Carolina...
  South central Pender County in southeastern North Carolina...
  Northeastern Brunswick County in southeastern North Carolina...

* Until 615 PM EDT.
    
* At 550 PM EDT, a severe thunderstorm capable of producing a tornado
  was located over Wrightsboro, moving south at 10 mph.

  HAZARD...Tornado.

  SOURCE...Radar indicated rotation.

  IMPACT...Flying debris will be dangerous to those caught without 
           shelter. Mobile homes will be damaged or destroyed. 
           Damage to roofs, windows, and vehicles will occur.  Tree 
           damage is likely.

* This dangerous storm will be near...
  Wrightsboro and Phoenix around 555 PM EDT.
  Murrayville around 600 PM EDT.
  Wilmington, Leland, Wilmington International Airport, Hightsville 
  and Kings Grant around 610 PM EDT.
  University Of North Carolina At Wilmington, Masonboro, Silver 
  Lake, Windemere, Seagate, Mayfaire and Landfall around 615 PM EDT.

Other locations impacted by this tornadic thunderstorm include
Navassa, Belville, New Hanover Regional Medical Center and Cape Fear
Hospital.

This includes the following highways...
 Interstate 40 between mile markers 409 and 416.
 Interstate 140  US Route 74 between mile markers 431 and 434.
 US Route 17 in Brunswick County between mile markers 41 and 44.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3417 7783 3414 7784 3412 7807 3442 7806
      3444 7784 3425 7776
TIME...MOT...LOC 2150Z 352DEG 11KT 3432 7796 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MBB
2 follow-up statements
948 
WWUS52 KILM 092202
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
602 PM EDT Mon Sep 9 2019

NCC019-141-092211-
/O.CAN.KILM.TO.W.0047.000000T0000Z-190909T2215Z/
Pender NC-Brunswick NC-
602 PM EDT Mon Sep 9 2019

...THE TORNADO WARNING FOR SOUTH CENTRAL PENDER AND NORTHEASTERN
BRUNSWICK COUNTIES IS CANCELLED...
    
The tornadic thunderstorm which prompted the warning has weakened. 
moved out of the warned area.  Therefore, the warning has been 
cancelled.

LAT...LON 3425 7776 3417 7783 3419 7795 3424 7796
      3427 7800 3428 7799 3429 7802 3432 7801
      3432 7803 3433 7803 3434 7799 3436 7798
      3437 7799 3438 7796 3436 7794 3438 7792
      3438 7790 3436 7789 3439 7783 3438 7782
TIME...MOT...LOC 2201Z 349DEG 7KT 3430 7797 

$$

NCC129-092215-
/O.CON.KILM.TO.W.0047.000000T0000Z-190909T2215Z/
New Hanover NC-
602 PM EDT Mon Sep 9 2019

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR NEW
HANOVER COUNTY...
    
At 601 PM EDT, a severe thunderstorm capable of producing a tornado
was located over Wrightsboro, or near Leland, moving south at 10 mph.

HAZARD...Tornado.

SOURCE...Radar indicated rotation.

IMPACT...Flying debris will be dangerous to those caught without 
         shelter. Mobile homes will be damaged or destroyed. Damage 
         to roofs, windows, and vehicles will occur.  Tree damage is 
         likely.

This dangerous storm will be near...
  Wrightsboro around 605 PM EDT.
  Murrayville around 610 PM EDT.
  Wilmington, Wilmington International Airport, Hightsville, Kings 
  Grant, University Of North Carolina At Wilmington, Windemere, 
  Masonboro, Mayfaire and Seagate around 615 PM EDT.

Other locations impacted by this tornadic thunderstorm include New
Hanover Regional Medical Center and Cape Fear Hospital.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TAKE COVER NOW! Move to a basement or an interior room on the lowest
floor of a sturdy building. Avoid windows. If you are outdoors, in a
mobile home, or in a vehicle, move to the closest substantial shelter
and protect yourself from flying debris.

&&

LAT...LON 3425 7776 3417 7783 3419 7795 3424 7796
      3427 7800 3428 7799 3429 7802 3432 7801
      3432 7803 3433 7803 3434 7799 3436 7798
      3437 7799 3438 7796 3436 7794 3438 7792
      3438 7790 3436 7789 3439 7783 3438 7782
TIME...MOT...LOC 2201Z 349DEG 7KT 3430 7797 

TORNADO...RADAR INDICATED
HAIL...<.75IN

$$

MBB
867 
WWUS52 KILM 092211
SVSILM

Severe Weather Statement
National Weather Service Wilmington NC
611 PM EDT Mon Sep 9 2019

NCC129-092221-
/O.EXP.KILM.TO.W.0047.000000T0000Z-190909T2215Z/
New Hanover NC-
611 PM EDT Mon Sep 9 2019

...THE TORNADO WARNING FOR NEW HANOVER COUNTY WILL EXPIRE AT 615 PM
EDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer appears capable of producing a tornado.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

LAT...LON 3425 7776 3417 7783 3419 7795 3424 7796
      3427 7800 3428 7799 3429 7802 3432 7801
      3432 7803 3433 7803 3434 7799 3436 7798
      3437 7799 3438 7796 3436 7794 3438 7792
      3438 7790 3436 7789 3439 7783 3438 7782
TIME...MOT...LOC 2211Z 352DEG 11KT 3427 7797 

$$

MBB

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, NC wrote its last area forecast discussion before this tornado warning went out at Sep 9, 5:49 PM EDT, 2 minutes earlier.

Area forecast discussion, Sep 9, 5:49 PM EDT, 2 minutes before
Area Forecast Discussion
National Weather Service Wilmington NC
549 PM EDT Mon Sep 9 2019

.SYNOPSIS...
Fair and warm weather will prevail much of the week with temperatures
slightly above normal. A weakening cold front will drop into the area
tonight into Tuesday, leading to isolated to widely scattered showers
and thunderstorms. High pressure then prevails Wednesday and
Thursday. Shower and thunderstorm chances increase Friday into
next weekend as a cold front approaches then stalls just north
of the area.

&&

.UPDATE...
Substantially increased PoPs now through 00z for the supercell
thunderstorm in the ILM vicinity. Expect it to backbuild upshear
rather than racing eastward with the steering flow. Lesser
increases in PoPs along/ahead of the front elsewhere. No other
significant changes.

&&

.NEAR TERM /THROUGH TUESDAY NIGHT/...
Cold front draped W and north of local area will drop south
tonight. Surface flow out of the south ahead of it was
maintaining a warm and humid weather ahead of front, but dry air
and ridging in the mid levels will continue to keep convection
limited. Only isolated and localized shwrs/tstms were
developing, mainly associated with sea breeze convergence. The
flow above the surface was out of the W-NW and will drive
and shwrs and clouds toward the coast. Expect this front to
drop down through the area overnight and therefore will keep
isolated convection along boundary overnight. Soundings show
subsidence inversion with mainly elevated instability overnight,
but expect best chc over SE NC where better instability is
located with slightly higher dewpoints. Boundary weakens as it
heads south with winds shifting from light southerly to
northerly by morning. Expect some fog and or stratus to develop
overnight toward daybreak with lows in the low to mid 70s which
should dissipate by mid morning.

The front drops into the area early Tuesday while weakening as
ridge aloft builds over the Southeast and becomes stronger with
H5 heights reaching up near 594. This should maintain limited
convective activity on Tues, mainly along sea breeze over NE SC
and possibly over the adjacent waters overnight Tues.

&&

.SHORT TERM /WEDNESDAY THROUGH WEDNESDAY NIGHT/...
Building ridge of high pressure aloft will bring near to slightly
above normal temperatures during mid week with heat indices in the
mid to upper 90s.  Some remote chances for showers and thunderstorms
in the afternoon with increased surface heating and available
moisture. Otherwise, beautiful weather expected for mid week.

&&

.LONG TERM /THURSDAY THROUGH MONDAY/...
Ridge of high pressure over the eastern CONUS will provide mostly
sunny skies for the long term forecast period.  There may be a front
approaching the area late in the week that could bring some chances
for showers and thunderstorms.  Otherwise, a fairly quiet period of
weather in the long term.

&&

.AVIATION /22Z MONDAY THROUGH SATURDAY/...
VFR throughout the period with a few showers and thunderstorms
possible this afternoon, especially along the coast with the
development of the sea breeze. Skies begin to clear tonight and
this will lead to patchy stratus and fog across the area
tomorrow. Similar day on Tuesday with VFR conditions continuing.
Winds will become northerly tomorrow as a weak cold front moves
south of the area. This could prolong stratus for a few hours
longer than normal.

Extended...Predominately VFR conditions over the weekend and early
next week with possible fog or stratus in the morning.

&&

.MARINE...
Cold front will drop through the waters from the north tonight
into Tues as it weakens. Seas will remain less than 3 ft as
light southerly flow veers around to the N behind the front.
Overall expect variable winds with benign seas and a longer
period SE swell mixing in. High pressure will extend in from the
north behind front. Winds will be gustier along coast in sea
breeze Tues aftn.

Waves 2 to 4 feet from the middle of the week through the weekend.
Wind waves south of the northeast around 4 seconds with swell
from the southeast between 10 and 12 seconds. Wind waves
decrease for the end of the week into the weekend with swells
decreasing to between 6 and 8 seconds. Winds stay light under 10
kts.

&&

.ILM WATCHES/WARNINGS/ADVISORIES...
SC...None.
NC...None.
MARINE...None.

&&

SYNOPSIS...ILM
UPDATE...TRA
NEAR TERM...RGZ
SHORT TERM...MCK
LONG TERM...MCK
AVIATION...RGZ/21
MARINE...MCK/RGZ
Hazardous weather outlook, Sep 9, 3:18 PM EDT, 2 hours 33 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington NC
318 PM EDT Mon Sep 9 2019

AMZ250-252-254-256-NCZ087-096-099-105>110-SCZ017-023-024-032-033-039-
054>056-058-059-101930-
Coastal waters from Surf City to Cape Fear NC out 20 nm-
Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm-
Coastal waters from Little River Inlet to Murrells Inlet SC out
20 nm-
Coastal waters from Murrells Inlet to South Santee River SC out
20 nm-Robeson-Bladen-Columbus-Inland Pender-Coastal Pender-
Inland New Hanover-Coastal New Hanover-Inland Brunswick-
Coastal Brunswick-Marlboro-Darlington-Dillon-Florence-Marion-
Williamsburg-Coastal Horry-Inland Georgetown-Coastal Georgetown-
Central Horry-Northern Horry-
318 PM EDT Mon Sep 9 2019

This Hazardous Weather Outlook is for the adjacent Coastal Waters,
southeast North Carolina and northeast South Carolina.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Sep 9, 2:45 PM EDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON NC
245 PM EDT MON SEP 09 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 AM     TORNADO          3 N SUPPLY              34.06N  78.27W
09/05/2019                   BRUNSWICK          NC   NWS STORM SURVEY

            APPROXIMATELY A DOZEN PINE TREES UP TO 14 INCHES IN
            DIAMETER WERE SNAPPED, ALONG WITH A FEW SMALLER
            HARDWOODS, AT THE END OF MIDDLE RIVER RD NE. DAMAGE
            CONSISTENT WITH 85 MPH WINDS (EF-0). ADDITIONAL
            SURVEYING WILL BE CONDUCTED FURTHER WEST WHERE THE
            ROTATION APPEARED TO STRENGTHEN.

&&

EVENT NUMBER ILM1900203

CRM
Special weather statement, Sep 9, 5:09 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Wilmington NC
509 PM EDT Mon Sep 9 2019

NCZ105>108-092215-
Inland New Hanover NC-Coastal Pender NC-Inland Pender NC-
Coastal New Hanover NC-
509 PM EDT Mon Sep 9 2019

...SPECIAL WEATHER STATEMENT FOR NORTHEASTERN NEW HANOVER AND CENTRAL
PENDER COUNTIES UNTIL 615 PM EDT...

At 508 PM EDT, Doppler radar was tracking a strong thunderstorm over
Ashton, or near Burgaw, moving southeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Burgaw, Surf City, Figure Eight Island, Rich Inlet, Hampstead,
Topsail Beach, White Stocking, Long Creek, Cape Fear Community
College North Campus, Ashton, Rocky Point, Murrayville, Topsail,
Castle Hayne, Bayshore, Scotts Hill, Ogden, Porters Neck, Woodside
and Murray Town.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Thunderstorms can pose a variety of threats including gusty winds,
small hail, cloud to ground lightning, and localized flooding. It is
recommended that you remain indoors until the storm passes.

&&

LAT...LON 3436 7764 3435 7765 3435 7766 3423 7778
      3446 7805 3466 7783 3442 7755
TIME...MOT...LOC 2108Z 313DEG 19KT 3449 7789

MBB

The office that day

Everything else NWS Wilmington, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 9, 5:09 PM EDTSpecial Weather StatementILMPender66 min
Sep 9, 5:34 PM EDTSevere Thunderstorm WarningILMNew Hanover, Pender41 min
Sep 9, 6:15 PM EDTSpecial Weather StatementILMNew Hanover60 min
Sep 9, 6:19 PM EDTSevere Thunderstorm WarningILMBrunswick, New Hanover, Pender26 min
Sep 9, 6:28 PM EDTAreal Flood AdvisoryILMNew Hanover, Pender31 min
Sep 9, 6:40 PM EDTSpecial Weather StatementILMBladen65 min
Sep 9, 6:52 PM EDTSevere Thunderstorm WarningILMBladen23 min
Sep 9, 7:43 PM EDTSpecial Weather StatementILMBladen62 min

Nearby

Tornado Warnings in North Carolina, 2019Every tornado warning in 2019Tornadoes in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.